Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
745195 tn?1232826866

tappering off lexapro

i have been taking lexapro for about 7 yrs now, 20mg. i have been trying to get off.  started with going down to 10 mg 4 weeks and then 5 mg for 3 weeks. now i am completely off and it is a nightmare. it feels like my brain is under the charge of some remote control that gives me instant ZAPS! every few min.. i am also very anxious, very tense and very nervous. i don´t want to take medicine that has such effects on me. but i feel like i want to reach for the pills and start over. it has been a week and i will stick to it,but any suggestions? i have been taking lot of Omega 3, suppose to help. don´t know. any food and shoud eat or avoid? does anyone know what causes the "ZAPS" ? thanks in advance...edith
3 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
You should have tapered off the last week by 5mg every third day before you stopped...you could go back and do that or you could ask your doctor to cover you with klonopin for two weeks till the brain zaps stop.
Avatar universal
Hello,
I have recently weaned off Xanax with ease.  I have been taking Xanax for almost four years.  I started taking the Med after my third pregnancy.  At the beginning I took .5Mg three times a day.  It was great.  I slept so well during the day and at the same time it was so difficult to wake up or to be awaken.  Eventually, I cut down to .5 mg, taking only before bedtime.  As the time went by, I began to become dependent however.  I needed to see a doctor more frequently to get the drug.  Once in a while when I ran out of xanax, I tried to go without it for a couple of days and at the same time I felt that I could not live another day without Xanax...I must had it.  So I had to see a doctor for it.  

To make the story short, on January, this year(2009), I decided to wean off the drug again.  I did not do anything....no work, no responsibilities, except eat, taking care of the kids and the family for two weeks or so.  I cut out a 1MG pill into six pieces.  I took the first two piece which was much bigger than the last four pieces in a series of two days.  Follow by a much smaller piece in the third day and continued on taking the much smaller pieces on the following days until gone.  While tappering off Xanax,  I  exercised every day.  I walked forty minutes a day for three days and the rest I did a forty minutes aerobic at home since the kids were in winter break and I didn't have to walk to their school to pick them up.  Of course, normally I drive.  While I weaned off Xanax, I still had difficulty sleeping at night.  My legs and body twitched and jerked all night.  Thought, I was able to rest during the day with my eyes closed.

On my second week after weaned off xanax completely, I had two acupuntures done in a series of two days.  Since then, I feet much better.  I am able to get a good night sleep every night and I don't feel the need to go back to xanax. I Thank god for this.

Indeed, in order to wean off xanax completely, one must have at least one to two weeks of no work or be able to stay at home.  Also, one must tapper(cut the pill from larger size to smaller piece until  gone)the pill slowly.  At the same time, exercise and if possible get acupunture done.  In fact, I should have acupunture done the first time when I started to tapper off xanax.

I hope my story will help you  wean off xanax.  I hope and wish that you will succede.  Xanax is very addictive and may cause severe short term memory loss when taking for a long time.

With Regards,

Ethylene
745195 tn?1232826866
thank you Ethylene and Dr. Gould-
i hope i can talk to the doctors here- i am in spain- what is klonopin?
i am very, very teary and very upset. maybe i will try to do a course of 5 mg of every third day this week. i hope i am not a pest, but i just don´t know what to do...thanks again.
Ethylene, i am not on Xanax, but LExapro. anyway- thank you so much for taking the time to write,
edith
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area